Nursing Care Plan (NCP) for Syndrome of Inappropriate Antidiuretic Hormone (SIADH)

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Pathophysiology

SIADH is diagnosed as a collection of symptoms that take place with otherwise normal function. This syndrome is characterized by hyponatremia, concentration of urine and dilution of blood. The patient has an adequate amount of blood, but it is more dilute than normal. SIADH causes the body to retain fluid resulting in decreased electrolyte balance.

Etiology

SIADH is caused as an effect of other disorders, often nervous system disorders such as epilepsy, Guillain-Barre syndrome or head trauma, or cancers of the pulmonary, brain, GI and genitourinary systems. It is caused when the hypothalamus is stimulated to produce excess amounts of AVP (arginine vasopressin) which is an antidiuretic hormone (ADH) that triggers the kidneys to retain fluid in the tubules and excrete sodium. As the amount of fluid builds up in the cells and tissues, it creates an imbalance of electrolytes, specifically sodium, causing hyponatremia.  The excess fluid dilutes the blood instead of being excreted causing the urine to become concentrated.

Desired Outcome

Patient will maintain normal electrolyte and fluid balance

Syndrome of Inappropriate Antidiuretic Hormone (SIADH) Nursing Care Plan

Subjective Data:

  • Nausea
  • Muscle cramps
  • Depression, irritability
  • Fatigue

Objective Data:

  • Vomiting
  • Hypothermia
  • Tremors
  • Confusion
  • Seizures
  • Coma
  • Edema
  • Signs of Volume Overload

Nursing Interventions and Rationales

  • Monitor I & O, daily weights

 

Patients may be on fluid restrictions to help balance intake and output. Monitor for retention through calculated intake and output and with daily weights at the same time on the same scale each day.

 

  • Continuous ECG monitoring

 

Changes in electrolyte balance can disrupt the electrical conduction in the heart causing dysrhythmias.

 

  • Assess and monitor vital signs every 1-2 hours

 

Fluid shifts can occur quickly causing changes in blood pressure and heart rate. Most often patients will experience hypotension.

 

  • Assess and monitor respiratory status; note changes in respiration, auscultate lungs

 

Excess fluid volume can settle in and around the lungs and heart. Monitor for signs of congestion, difficulty breathing. SIADH can also be triggered by pneumonia, so monitor for the underlying cause as well.

 

  • Administer medication and electrolyte supplements appropriately
    • Electrolyte supplements (potassium)
    • Demeclocycline or lithium  – stops the kidneys from responding to extra ADH

 

Supplements may be given to regulate electrolyte imbalance. Carefully administer supplements to avoid overloading too quickly

 

  • Monitor lab / diagnostic values
    • Serum potassium
    • Serum sodium
    • Serum chloride
    • Serum osmolality (concentration)
    • Urine specific gravity

 

Hyponatremia is the hallmark of SIADH. Monitor lab values to determine if treatment is effective.

Writing a Nursing Care Plan (NCP) for Syndrome of Inappropriate Antidiuretic Hormone (SIADH)

A Nursing Care Plan (NCP) for Syndrome of Inappropriate Antidiuretic Hormone (SIADH) starts when at patient admission and documents all activities and changes in the patient’s condition. The goal of an NCP is to create a treatment plan that is specific to the patient. They should be anchored in evidence-based practices and accurately record existing data and identify potential needs or risks.


References

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, let’s take a look at the care plan for a syndrome of inappropriate antidiuretic hormone or SIADH. So in this lesson, we’ll briefly take a look at the pathophysiology and etiology of SIADH. We’ll also look at subjective and objective data, as well as nursing interventions and rationales included in the care plan. 

 

SIADH is diagnosed as a collection of symptoms that take place with otherwise normal function. This syndrome is characterized by hyponatremia, concentration of urine, and dilution of blood. The patient has an adequate amount of blood, which is more dilute than normal. SIADH causes the body to retain fluid resulting in decreased electrolyte imbalance. SIADH is an effect of other disorders, often nervous system disorders like epilepsy or giambre syndrome, or head trauma or cancers of the brain, GI, genitourinary and pulmonary systems. It is caused when the hypothalamus is stimulated to produce excess amounts of AVP or arginine vasopressin, which is an antidiuretic hormone that triggers the kidneys to retain fluid in the tubules and excrete sodium. As the amount of fluid builds up in the cells and tissues, it creates an imbalance of electrolytes, specifically sodium, causing hyponatremia. The excess fluid dilutes the blood, instead of being excreted, causing the urine to become concentrated. The desired outcome would be for the patients to maintain normal electrolyte and fluid balance. 

 

Let’s take a look at some of the subjective and objective data that your patient with SIADH may present with. Remember, subjective data are going to be things that are based on your patient’s opinions or feelings like nausea, muscle cramps, depression, irritability, and fatigue. 

 

Objective, or measurable data might include vomiting, hypothermia, tremors, confusion, seizures, coma, edema, and signs of volume overload. 

 

Let’s take a look at nursing interventions included in the care plan. Monitor intake and output, and monitor daily weights. Patients may be on fluid restrictions to help balance intake and output, which should be calculated along with daily weights at the same time on the same scale, but not super important every day. Be sure to monitor your patient’s EKG continuously, as changes in electrolyte balance can disrupt the electrical conduction of the heart causing dysrhythmias. Fluid shifts can occur quickly causing changes in blood pressure and heart rate, which is why it is critical to assess and monitor your patient’s vital signs every one to two hours. Most often, patients with SIADH will experience hypotension. Excess fluid volume can settle in and around the lungs and the heart, so be sure to monitor for signs of congestion and difficulty breathing as ADH can also be triggered by pneumonia, so monitor for this underlying cause as well. 

 

Medications and supplements are carefully given to avoid overloading too quickly. Supplements like potassium may be given to regulate electrolyte imbalances. Demeclocycline or lithium may be given to stop the kidneys from responding to extra ADH. Finally, hyponatremia. This is a hallmark sign of SIADH. So be sure to monitor lab values like serum, sodium, potassium, chloride serum, concentration, or osmolality and urine specific gravity 

 

Okay, here is a look at the completed care plan for SIADH. We love you guys. Now, go out and be your best self today and as always, happy nursing!

 

Join NURSING.com to watch the full lesson now.